Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Norman, OK

January 4, 1998Choctaw County, Pushmataha County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jan 4, 1998, 6:10 PM CST for Choctaw County, Pushmataha County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 1998, 6:10 PM CST (00:10 UTC)
Expired
Jan 4, 1998, 9:00 PM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Choctaw County, OK, Pushmataha County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
377 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 050015
FFWOKC
OKC023-127-050300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CST SUN JAN 4 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 900 PM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEAST OKLAHOMA
     PUSHMATAHA AND CHOCTAW

...INCLUDING THE FOLLOWING CITIES... ANTLERS... CLAYTON... RATTAN... 
NASHOBA... BOSWELL... AND HUGO.

AT 610 PM CST WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
OCCURRING OVER WESTERN CHOCTAW AND MUCH OF PUSHMATAHA COUNTIES. 
RADAR RAINFALL ESTIMATES AND MESONET DATA INDICATE THAT NEARLY 3 
INCHES OF RAIN HAVE FALLEN IN PUSHMATAHA COUNTY SINCE LAST NIGHT 
WHILE NEARLY AN INCH HAS FALLEN THIS EVENING IN CHOCTAW COUNTY.

MEANWHILE... ADDITIONAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL 
BE MOVING NORTHEAST OUT OF TEXAS AND ACROSS MOST OF PUSHMATAHA AND 
CHOCTAW COUNTIES DURING THE EVENING. A STATIONARY FRONT WAS FOCUSING 
THE LOCALLY HEAVY RAIN ACROSS SOUTHEAST OKLAHOMA. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS. HIGHWAYS...ROADS...AND UNDERPASSES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS
OF UNKNOWN DEPTH BY FOOT >OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS,
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

CJS

LAT...LON 3467 9501 3389 9524 3392 9584 3458 9557

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:20 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 4, 3:20 PM CST, 2 hours 50 minutes before
FPUS3 KOKC 042120
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CST SUN JAN 4 1998

NEXT SRN STRM SHTWV IS HEADING NEWRD ACRS SRN NM TAKING AIM ON OK.
CDFNT HAS SLOWED DOWN TO A CRAWL OVR SERN OK. AMS ALG FNT CONTS TO
BE VRY MOIST AND MODERATELY UNSTBL.  EXPCT PCPN TO ONCE AGAIN
BLOSSOM OVR OK/NTX TNGT WITH PASSAGE OF SHTWV. PREV RAIN HAS CAUSED
SATURATED GROUNDS AND EXPCT MORE HVY RAINFALL TNGT. WL THEREFORE
CONT FFA TNGT AND WL EXPAND IT WWD TO INCLUDE PTNS OF CNTL OK AND
CLAY CO IN TX. PCPN OVR NWRN OK WL BE LGT...AND ALTHOUGH TEMPS WL
NOT FALL MUCH TNGT...MANY AREAS WILL STILL REMAIN BLO FREEZING. WL
ISSUE A FREEZING RAIN ADVSY TNGT FOR NWRN 1/4 OF OK...WITH SLICK
ROADS THE MAIN THREAT.

WV MOVES PAST THE AREA BY 18Z MON AND FNT MAKES A LITTLE MORE
PROGRESS INTO THE SERN TIP OF OK. MDLS PROG ANOTHER SHTWV ACRS AREA
MON NGT...BUT MOST PCPN SHUD BE CONFINED TO SERN OK. SOME PCPN WL BE
PSBL AS WELL OVR NWRN OK WHERE UPSLOPE CONDS WL DVLP. WL KEEP POPS
IN THE CHC RANGE HWVR.

STG UPR WV INIT OVR CNTL CA WILL PROGRESS ACRS THE ROCKIES AND BCM
POS TILTED AS IT MOVES INTO THE SRN PLNS TUE. THIS WL FINALLY ERODE
THE COLD AMS NOW IN PLACE. WL PUT IN SLGT CHC POPS OVR CNTL/ERN
SECTIONS WHERE MSTR WL HANG AROUND THE LONGEST.

NXT SIG CHC OF PCPN WL BE TWD THE END OF THE WEEK AS STG CDFNT
PUSHES S INTO THE PLNS.  COORD TUL/AMA/FTW.   ..04..

GAG 28/39/32/40 +221    PNC 32/40/33/42 +321    HBR 36/49/35/46 +211
SPS 39/50/39/49 +221    OKC 34/45/35/45 +332    DUA 56/60/49/55 +643

.OKC...
OK...FREEZING RAIN ADVSY TNGT ZNS 04>12..14>17.
     FFA TNGT ZNS 27>32...38>53.
TX...FFA TNGT ZN 90.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:28 PM CSTSevere Thunderstorm WarningOUNTillman62 min
Jan 4, 10:47 PM CSTFlash Flood WarningOUNAtoka, Bryan, Choctaw3 hr
Jan 4, 10:47 PM CSTFlash Flood WarningOUNPushmataha3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.